Butrans 10mcg is debilitating. What to do?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Annabellekittycat
New Member


Date Joined Feb 2012
Total Posts : 2
   Posted 2/11/2012 5:31 PM (GMT -6)   
I had major surgery a year and a half ago(see sig). I suffered nerve damage in my ribcage, which has been extremely painful. I've moved from oxycodone to Vicodin, but suffer mood swings when it wears off. I've been on 5mcg Butrans, which levels my mood, except the pain management wears off by the end of the 7 days AND I have to take Vicodin for flare ups. Doc put me on 10mcg patches, which has obliterated the pain, but I can't stay awake. I've only been on the 10mcg patch for 4 days, but I'm having to call in childcare since I can't drive and keep falling asleep with a 2 and 5 year old to care for.
Questions:
1. Has anyone experienced this? Does the sleepiness get better?
2. What other chronic pain options are out there? I've got lidoderm patches and Tramadol at night. They help. Lyrica and Gabapentin made me REALLY irritable and hungry. I have to be fully functional. Husband is leaving for 8 weeks very soon.
Pancreatic tumor, Distal pancreatectomy and splenectomy. Neuralgia (left ribcage). Cholecystectomy. Hyperemesis gravidarum. Hypothyroid. asthma.

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 16284
   Posted 2/12/2012 3:50 PM (GMT -6)   
Hi Annabelle and welcome to the chronic pain forum. I have a question for you, did the Butrans patches come with a print-out that has all of the information listed about them? If nothing was enclosed I urge you to go to Drugs.com and look them up and see what it says about the potential side effects. It does sound like this is a side effect or else the higher dose is something you cannot tolerate. Sometimes when there is an increase this can happen, but it generally will go away over time. this is why I asked about the print-out that should have came with the patches.

Other than giving them more time to become use to the increase you can always call the drs office and speak with the nurse and let her know what is happening. Perhaps the dr can switch you over to something different that will not cause you problems.

There are all kinds of different pain meds available out there, but the problem is we do not all metabolize medications the same way, so what may work for me may not touch your pain. Its best to discuss this sort of thing with your dr. and see what he thinks the best one would be. Most people find narcotics have little effect on nerve pain and they get better relief on one of the meds used for nerve pain like Neurotin, Lyrica, Cymbalta and ect.

I do hope your dr can get you on something real soon that will agree with you and knock the pain level down at the same time. Please keep us posted on how to make out on this. Take care....Susie
Moderator-Chronic Pain Forum

Annabellekittycat
New Member


Date Joined Feb 2012
Total Posts : 2
   Posted 2/25/2012 10:13 AM (GMT -6)   
I stayed on the Butrans to wait for the side effects to go away, and they got a lot better. I like the patch, but when it wears off near the end of the seven days, I end up with nausea, lots of pain, and kind of moody. Like I might want to cry during a Charmin commercial.

I initially got on the patch to stabilize my mood. When the other Vicodin pills wear off, I get grumpy and impatient with my kids. They're little girls and very sensitive. The 10 patch, along with a mood stabilizer, keeps me even tempered. I've already noticed that my relationship with my girls is better.

The neurontin, lyrica, Gabapantin- they change my mood, make me very irritable, and they make ne ReALLY hungry. So I end up fat and mad.

Anyway, I am going to try to switch back to 5mcg with a breakthrough pain Vicodin allowance. I'm trying mood stabilizers to keep me cheery. Hopefully that combo will work.

Is irritability a common part of chronic pain? I'm new to this.

cogito
Veteran Member


Date Joined Oct 2010
Total Posts : 926
   Posted 2/25/2012 12:46 PM (GMT -6)   
When I first started taking hydrocodone, I recall that it made me very moody -- not while it was wearing off, but while it was dealing with the pain. The moodiness may be related to the return of the pain, or as straydog noted, we metabolize drugs differently and perhaps one secondary metabolite is affecting your mood.

There are various mood stabilizers out there -- lamictal and seroquil come to mind. If your moodiness is quite severe, they might be considered. My wife takes the former and finds it very helpful, also helps her focus and reduced anxiety.

When I was briefly switched to Kadian (time-release morphine), it completely knocked me out. Nucynta also makes me sleepy. By contrast, hydrocodone and oxycodone can wire me. So, if you do switch from the Butrans (vs giving it more time), Kadian, Opana ER and Nucynta are a few other options that might or might not work for you.
C4-T4 Scoliosis (disk degeneration, stenosis, narrowed neuroforamen, bone spurs), RT hip and SI joint damage from car accident. Also, pectus excavatum, supraventricular tacycardia and mitral valve prolapse syndrome.
Current meds: Ultram ER 300mg daily, breakthrough - hydrocodone 10-15mg, or oxycodone 5-7.5mg. .25-.5mg ativan as needed for sleep, Verapamil 240mg SR (for tachycardia). [/gray
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, June 19, 2018 10:09 PM (GMT -6)
There are a total of 2,973,495 posts in 326,136 threads.
View Active Threads


Who's Online
This forum has 161011 registered members. Please welcome our newest member, brittrosalia.
338 Guest(s), 6 Registered Member(s) are currently online.  Details
borrelioburgdorferii, Artist Mark, Scaredy Cat, jmhri, Mark FW, ShinytopPC